Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Wakefield, VA

October 5, 2021Caroline County, Virginia

NWS Wakefield, VA issued this special weather statement at Oct 5, 2021, 4:01 PM EDT for Caroline County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2021, 4:01 PM EDT (20:01 UTC)
Expired
Oct 5, 2021, 4:45 PM EDT
In force
44 min
Issued by
NWS Wakefield, VA
Hail
0.25 in
Wind
30

County Caroline County, VA

The radar

The Norfolk radar (KAKQ), 107 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WWUS81 KAKQ 052001
SPSAKQ

Special Weather Statement
National Weather Service Wakefield VA
401 PM EDT Tue Oct 5 2021
 
VAZ064-511-517-052045-
Western King William VA-Western Hanover VA-Caroline VA-
401 PM EDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of central Caroline and
northwestern Hanover Counties through 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ladysmith, or 12 miles west of Milford, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Bowling Green, Milford, Hanover, Ladysmith, Dawn, Kings Dominion,
Chilesburg, Sparta, Golansville, Oliver, Gum Tree, Coatesville,
Hewlett, Doswell, Penola, Noel, Calno, Beaverdam, Burruss Corner and
Cedar Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3806 7718 3775 7731 3776 7734 3777 7733
      3777 7732 3779 7733 3779 7737 3776 7737
      3789 7772 3801 7767 3800 7767 3799 7764
      3808 7754
TIME...MOT...LOC 2001Z 289DEG 14KT 3798 7760 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

GINGRICH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Oct 5, 4:00 PM EDT, 1 minute earlier.

Area forecast discussion, Oct 5, 4:00 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
400 PM EDT Tue Oct 5 2021

.SYNOPSIS...
A weak backdoor cold front across the northern mid Atlantic
region will slowly push south across the region tonight into
Wednesday. An upper level low will lift north into the Great
Lakes region as high pressure builds across the northeastern
states late this week. A coastal trough will bring additional
chances for rain over the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 355 PM EDT Tuesday...

The latest analysis indicates a weak sfc trough over the local
area, with a frontal boundary nearly stationary from northern
VA to near or just S of the DE/MD border on the lower eastern
shore. Earlier low clouds and fog have diminished and skies are
variably cloudy.

Looking at the frontal boundary just to our N, think the
highest coverage of showers and tstms later today will be over
the N. Some of the high res models are showing an area of
convection developing by early aftn over the MD eastern shore
and this makes sense given the proximity to the front with a
differential heating boundary already developing (cloudy and
cooler to the NE and mostly sunny to the S). Have raised PoPs to
~50% across the eastern shore by early aftn and changed to
forecast to reflect scattered wording. Farther south, expect
some showers/tstms to also get going in the warm and humid
airmass (at least by Oct standards). Will have PoPs to 30-40%
over much of central and south central VA after 18Z, with
generally only 20% or less near the coast in SE VA and over NE
NC. Raised highs to the low-mid 80s most areas given a fair
amount of sunshine through at least early aftn. No severe tstms
expected but PW's of 1.5 to 1.7" and slow storm motion suggest
the potential for locally heavy downpours, especially across the
aforementioned areas. Will update to mention the potential for
locally heavy rain and isolated flash flooding over NE portions
of the area.

With the loss of daytime heating, expect convection to diminish
after sunset, but will still have chc PoPs across the N through
the evening hrs. The models seem to be trending slower with
respect to the front dropping S overnight, potentially hanging
the boundary up along the northern sections of the CWA (at least
inland), while potentially sliding farther S closer to the coast
as a backdoor cold front. This could translate into a low cloud
with ocnl fog/drizzle scenario across the north. Lows tonight
mainly ranging through the 60s.

A moist onshore flow conts Wed as the front pushes south into
the Carolinas. Upslope flow will favor the highest shower chc
across the Piedmont. Most instability progged to push south of
the local area, but still won't rule out a rumble or two of
thunder across the SW as the energy/moisture from the upr level
low to the west gets entrained. Otw, a mainly cloudy/cooler day
with highs in the 70s except near 80 ivof the Albemarle Sound.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 350 PM EDT Tuesday...

Other than some upslope showers across the Piedmont Wed night
into Thurs morning, models continue to trend a bit drier for
Thu-Fri as the sfc high settles from the NE CONUS to the
northern mid-Atlantic. Still a fair amount of cloud cover
(partly to mostly cldy skies) but with little in the way of
QPF. Lows Wed night in the 60s and highs Thu in the 70s.

Similar conditions Fri with a bit more in the way of moisture
reaching into  the southern zones by aftn/evening. Will have
highs mainly in the 70s with chc PoPs in southern VA/NE NC and
the Piedmont by aftn.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 350 PM EDT Tuesday...

The medium range period continues to look rather unsettled as
there will still be some lingering upper troughing aloft across
the local area through next weekend. At the sfc, high pressure
is expected to be over Quebec, and is forecast to gradually
build SE into New England. The latest 12Z/05 models suite
remain in fairly good agreement that a sfc trough deepens along
the SE US coast this weekend. It still appears that the best
chc for precip will probably be later Sat through Sun. The GFS
continues to keeps the bulk of the rain offshore while the
ECMWF and Canadian have more rainfall over the local area. Will
have highs chc PoPs (40-50%) during this timeframe. Then, as the
system eventually moves offshore and a ridge aloft begins to
build in from the W, will have diminishing PoPs later Sun/Sun
night, and will keep Mon-Tue dry for now. Highs Sat-Sun will
mostly continue in the 70s with lows in the 60s. For Mon-Tue,
with increasing amounts of sunshine will have highs in the upper
70s to around 80F with lows in the upper 50s to lower-mid 60s.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 200 PM EDT Tuesday...

Scattered showers/tstms across much of the area this aftn,
bringing brief IFR-MVFR flight restrictions in heavy downpours.
The coverage will be the highest at SBY through ~00Z and
followed by RIC, with a minimal chance for ORF/PHF/ECG.

Showers diminish later this evening except over the north where
they will linger closer to the front. The front is still
expected to drop south across MD/VA tonight, reaching southern
VA by 12Z Wed. However, the flight restrictions may not reach
down into southern VA until later in the morning (IFR-LIFR
conditions are likely for RIC/SBY). Winds shift to the E/NE.

OUTLOOK...
East/onshore flow expected through Fri as high pressure builds
across New England and the cold front drops south of the region,
along with a daily chance of showers. Low pressure potentially
organizes off the Carolina and SE coast Sat/Sun with additional
flight restrictions possible.

&&

.MARINE...
As of 350 PM EDT Tuesday...

Surface high pressure centered well offshore is losing influence
over the local weather as an upper low slowly consolidates over
southern CONUS. A weak front is entering the northern waters this
afternoon. Winds to the south of this boundary are generally S and
SE 5-10 kt, but transition to E and NE ~10 kt north of the front.
Waves are 1-2 ft with seas 1-3 ft.

Ridge of high pressure builds southward into the Mid-Atlantic region
late this afternoon, pushing the aforementioned cold front southward
into the overnight hours. Flow become NE behind the front for all
the local waters on Wednesday as a surface trough slowly develops
off the GA coast. Winds generally aob 15 kt as the gradient will not
be particularly steep as the high weakens/drops southward. NE winds
will stay around 15 kt for the southern coastal waters Wednesday
night where the gradient will be the strongest. This modestly
strong/lengthy NE flow will allow seas to approach 5 ft near and
south of the VA/NC border Wednesday night into Thursday. Not
confident enough to issue any SCA headlines at this time but
potential for a period of SCA seas is increasing for the southern
coastal waters. Waves in the Bay during this period will range from
1-3 ft (highest near the mouth of the Bay) with seas 3-4 ft for the
northern coastal waters.

Unsettled pattern continues for late week/weekend period as another
high builds over the Northeast and weak coastal low pressure forms
off the SC/GA coast and moves northward. Prolonged period of NE
winds will lead to building seas and the potential for coastal flood
issues in the middle and northern Ches Bay as tidal anomalies rise.

Moderate rip current risk at all beaches on Wednesday with the
potential for a High rip risk on Thursday as onshore flow
continues.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/MPR
LONG TERM...LKB
AVIATION...LKB/MPR
MARINE...RHR/RMM
Hazardous weather outlook, Oct 5, 11:34 AM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1134 AM EDT Tue Oct 5 2021

NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>084-086>090-092-
093-095>100-512>516-518-523>525-061545-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Gloucester-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-York-Newport News-Hampton/Poquoson-
1134 AM EDT Tue Oct 5 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ064-075>078-085-509>511-517-519>522-061545-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Middlesex-
Western Louisa-Eastern Louisa-Western Hanover-Western King William-
Western King and Queen-Eastern King and Queen-Western Essex-
Eastern Essex-
1134 AM EDT Tue Oct 5 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...This afternoon and tonight.

Slow moving showers and thunderstorms will be capable of producing
heavy downpours and localized flash flooding this afternoon and this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

In the hours before

Special weather statement, Oct 5, 2:22 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
222 PM EDT Tue Oct 5 2021

MDZ021>025-051930-
Dorchester MD-Wicomico MD-Maryland Beaches MD-Somerset MD-
Inland Worcester MD-
222 PM EDT Tue Oct 5 2021

...Scattered thunderstorms will impact portions of Somerset,
Wicomico, Worcester and Dorchester Counties through 330 PM EDT...

At 220 PM EDT, Doppler radar was tracking scattered thunderstorms
with heavy rain over portions of the Lower Maryland Eastern Shore,
moving east at 5 to 10 mph.

HAZARD...Rainfall of 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of low lying areas.

Locations impacted include...
Salisbury, Cambridge, Fruitland, Pocomoke City, Princess Anne,
Hurlock, University Of Maryland Eastern Shore, Salisbury University,
Berlin, Delmar, Snow Hill, Hebron, Sharptown, Secretary, Vienna,
Westover, Parsonsburg, Newark, Cape Isle Of Wight and Ocean Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3864 7571 3846 7569 3845 7525 3834 7508
      3799 7563 3813 7583 3814 7579 3818 7595
      3822 7582 3826 7592 3836 7587 3823 7597
      3837 7601 3824 7605 3849 7634 3849 7631
      3851 7621 3862 7628 3857 7603 3870 7583
TIME...MOT...LOC 1820Z 273DEG 6KT 3862 7582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

GINGRICH
Special weather statement, Oct 5, 3:33 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
333 PM EDT Tue Oct 5 2021

MDZ022>024-052015-
Wicomico MD-Somerset MD-Inland Worcester MD-
333 PM EDT Tue Oct 5 2021

...Strong thunderstorms will impact portions of northeastern
Somerset, southeastern Wicomico and western Worcester Counties
through 415 PM EDT...

At 332 PM EDT, Doppler radar was tracking showers and embedded
thunderstorms...along a line extending from near Parsonsburg to 10
miles southeast of Fruitland to near Snow Hill. Movement was
southeast at 10 mph.

HAZARD...Rain 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of low lying areas.

Locations impacted include...
Salisbury, Fruitland, Pocomoke City, Salisbury University, Snow Hill,
Parsonsburg, West Pocomoke, Newark, Pittsville, Willards, Cokesbury,
Goodwill, Longridge, Cedartown, Chesapeake Heights, Powellville,
Mount Wesley, Whiton, Whitesburg and Boxiron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
Ponding of water on roadways, standing water in low lying areas, and
Minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3803 7531 3805 7556 3839 7569 3845 7537
      3845 7534 3815 7528
TIME...MOT...LOC 1932Z 295DEG 7KT 3841 7551 3824 7547 3812 7544

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

05
Special weather statement, Oct 5, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
401 PM EDT Tue Oct 5 2021

VAZ064-511-517-052045-
Western King William VA-Western Hanover VA-Caroline VA-
401 PM EDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of central Caroline and
northwestern Hanover Counties through 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ladysmith, or 12 miles west of Milford, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bowling Green, Milford, Hanover, Ladysmith, Dawn, Kings Dominion,
Chilesburg, Sparta, Golansville, Oliver, Gum Tree, Coatesville,
Hewlett, Doswell, Penola, Noel, Calno, Beaverdam, Burruss Corner and
Cedar Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3806 7718 3775 7731 3776 7734 3777 7733
      3777 7732 3779 7733 3779 7737 3776 7737
      3789 7772 3801 7767 3800 7767 3799 7764
      3808 7754
TIME...MOT...LOC 2001Z 289DEG 14KT 3798 7760

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GINGRICH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 4:42 PM EDTSevere Thunderstorm WarningAKQAccomack48 min
Oct 5, 4:47 PM EDTSpecial Weather StatementAKQHanover43 min
Oct 5, 5:38 PM EDTSpecial Weather StatementAKQEssex, King and Queen, King William, Richmond67 min
Oct 5, 6:44 PM EDTAreal Flood AdvisoryAKQEssex, King and Queen, Lancaster, Middlesex, Richmond3 hr
Oct 5, 7:12 PM EDTSpecial Weather StatementAKQLancaster, Middlesex48 min
Oct 5, 7:37 PM EDTSevere Thunderstorm WarningAKQLancaster, Mathews, Middlesex, Northumberland38 min
Oct 5, 7:38 PM EDTSpecial Marine WarningAKQ52 min
Oct 5, 7:45 PM EDTSpecial Weather StatementAKQPrince Edward60 min
Oct 5, 2:22 PM EDTSpecial Weather StatementAKQDorchester, Wicomico, Worcester68 min
Oct 5, 3:33 PM EDTSpecial Weather StatementAKQWicomico, Worcester42 min
Oct 5, 3:39 PM EDTAreal Flood AdvisoryAKQWicomico2 hr
Oct 5, 4:26 PM EDTSpecial Weather StatementAKQWorcester49 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.